Nystagmus can result directly from neural activity:
Optokinetic Nystagmus occurs when the eyes fixate on an object that suddenly moves out of sight, or when the eyes watch sharply contrasting moving images.
Examples of optokinetic nystagmus include watching strobe lights, or rapidly moving traffic in close proximity. The Horizontal Gaze Nystagmus test will not be influenced by optokinetic nystagmus when administered properly.
Physiological Nystagmus is a natural nystagmus that keeps the sensory cells of the eyes from tiring. It is the most common type of nystagmus. It happens all the time, to all of us. This type of nystagmus produces extremely minor tremors or jerks of the eyes. These tremors are generally too small to be seen with the naked eye. Physiological nystagmus will have no impact on our (NHTSA) Standardized Field Sobriety Tests, because its tremors are generally invisible.
Gaze Nystagmus occurs as the eyes move from the center position. Gaze nystagmus is separated into three types:
(1) Horizontal Gaze Nystagmus occurs as the eyes move to the side. It is the observation of the eyes for Horizontal Gaze Nystagmus that provides the forst and most accurate test in the Standardized Field Sobriety Test battery. Although this type of nystagmus is most accurate for determining alcohol impairment, its presence may also indicate the use of other drugs.
(2) Vertical Gaze Nystagmus (VGN) is an involuntary jerking of the eyes (up and down) which occurs when the eyes gaze upward at maximum elevation. The presence of this type of nystagmus is associated with high doses of alcohol for that individual and certain other drugs. The drugs that cause Vertical Gaze Nystagmus are the same ones that cause horizontal Gaze Nystagmus.
Note: There is no drug that will cause Vertical Gaze Nystagmus that does not cause Horizontal Gaze Nystagmus. If Vertical Gaze Nystagmus is present and horizontal Gaze Nystagmus is not, it could be a medical condition.
(3) Resting Nystagmus is referred to as a jerking of the eyes as they look straight ahead. Its presence usually indicates a pathology or high doses of a Dissociative Anesthetic drug such as PCP. If detected, take precautions. (Officer Safety)